Fever

Fever is the most common reason that parents call the pediatrician’s office.

When Should Parents Worry About Fever?

Your child’s normal temperature will vary with his or her age, activity, and the time of day. Infants tend to have higher temperatures than older children, and everyone’s temperature is highest between late afternoon and early evening and lowest between midnight and early morning.

A temperature should not be considered a fever until it reaches 100.4 degrees rectally. Too often, normal temperature variations during the day are misinterpreted as abnormal. Temperature variations can also be caused by extra clothing or exercise within the previous 30 minutes.

What Causes A Fever?

By itself, fever is not an illness, nor is it dangerous (even over 104 degrees F). Rather, it is a sign or symptom of illness. In fact, usually it is a positive sign that the body is fighting infection by stimulating certain defenses, such as the white blood cells, which attack and destroy invading viruses or bacteria. Parents sometimes rely too heavily on the degree of the fever to gauge the illness of the child. If the child has a high fever but looks and acts fine, then do not worry about the fever. However, if there is only a low-grade fever, but the child looks/acts very sick, then the child is more ill than the fever indicates. It is important to trust your instincts!

What Is The Best Way To Take A Temperature?

A fever can’t always be detected by feeling your child’s forehead. Whenever you think your child has a fever, take his temperature with a thermometer. Feeling the skin (or using temperature sensitive tape) is not accurate, especially when the child is experiencing a chill.

The best way to measure fever in a young child is by taking a rectal temperature. Pacifier thermometers are strongly influenced by the temperature of any recent food/drink consumed or whether the child can keep their mouth closed (difficult with crying or nasal congestion). Axillary (under the arm) thermometers are inaccurate and depend on how well the arm is held against the body. The ear thermometers are acceptable for older children, but give inconsistent results with young children. Oral thermometer readings are acceptable in older children who are able to keep their mouths closed, did not have any recent hot or cold drinks, and who are able to keep the thermometer tip in the correct position underneath the tongue. An infant or toddler cannot hold a thermometer properly in the mouth for you to take an oral temperature, and “fever strips” that are placed on the child’s forehead are not accurate.

Managing Fever

The fever may actually be important in helping your child fight his infection. However, fever can make your child uncomfortable. Although not every fever needs to be treated, there are some things you can do to help make your child more comfortable.

Suggestions:

  • Keep your child’s room and your home comfortably cool. Dress him/her lightly.
  • Encourage him/her to drink extra fluid or other liquids (water, diluted fruit juices, commercially prepared oral electrolyte solutions, gelatin [Jell-O], Popsicles, etc.).
  • If the room is too warm or stuffy, place a fan nearby to keep cool air moving.
  • Your child does not have to stay in his room or in bed when he has a fever. He can be up and active, but should not run around and overexert himself.
  • If the fever is a symptom of a highly contagious disease (e.g., chickenpox or the flu), keep your child away from other children, elderly people, or people who may not be able to fight infection well, such as those with cancer or immunodeficiency.

Several medications can reduce body temperature by blocking the mechanisms that cause a fever. These so-called antipyretic agents include acetaminophen (Tylenol) and ibuprofen (Motrin, Advil). These over-the-counter drugs appear to be equally effective at reducing fever. Never give aspirin to children or adolescents due to the risk of Reye syndrome.

Acetaminophen can be given without a doctor’s advice once your child is older than 3 months, and ibuprofen can be given to children older than 6 months of age.

Ideally, the doses of acetaminophen and ibuprofen should be based on a child’s weight, not his age. However, the dosages listed on the labels of acetaminophen bottles (which are usually calculated by age) are generally safe and effective unless your child is unusually light or heavy for his age. Keep in mind that at too high doses of acetaminophen, a toxic response in the liver can develop, although it happens only rarely. When a toxic reaction does occur, the symptoms may include nausea, vomiting, and abdominal discomfort. If your child has kidney disease, asthma, an ulcer, or other chronic illness, ask your doctor first if ibuprofen is safe. If your child is dehydrated or vomiting, ibuprofen should only be given under the supervision of a doctor due to risk of kidney damage.

As a general guideline, read and follow the instructions on the manufacturer’s label when using any medication to ensure that your child receives the proper dosages. Also, other over-the-counter medications, such as cold and cough preparations, may contain acetaminophen. The simultaneous use of more than one acetaminophen-containing product may be dangerous, so read all medication labels to ensure that your child is not receiving multiple doses of the same medicine.

Please refer to our dosage charts below.

What Is A Febrile Seizure?

In children between 6 months and 5 years, fever can trigger seizures, called febrile convulsions. These convulsions tend to run in families, and usually happen during the first few hours of a febrile illness, usually as the child’s temperature is rising. Children may look “peculiar” for a few moments, then stiffen, twitch, and roll their eyes back. They will be unresponsive for a short time, and their skin may appear to be a little darker than usual during the episode. The entire convulsion usually lasts less than one minute, and may be over in a few seconds, but it can seem like a lifetime to a frightened parent. Although uncommon, convulsions can last for up to 15 minutes or longer. It is reassuring to know that febrile convulsions almost always are harmless—they do not cause brain damage, problems with the nervous system, paralysis, mental retardation, or death. However, they should be reported promptly to your pediatrician. If your child is having trouble breathing or the convulsion does not stop within 15 minutes, call 911.

Dosage Guidelines for Acetaminophen and Ibuprofen

**CAUTION: In May 2011, a move to one standard concentration of liquid acetaminophen medicine for infants and children was announced. Up until this point, there have been mainly 2 concentrations: 80mg/0.8ml (Infant Concentrated Drops) and 160mg/5ml (Children’s Liquid Suspension or Syrup). During this transition period, both old and new concentrations of infant acetaminophen may be available on store shelves and in your home. Before selecting a dose, please check your infant package carefully to find the concentration. Then select the dosage according to the correct concentration and child’s weight.

Acetaminophen Dosage

Infant’s Concentrated Drops

80mg/0.8mL

Children’s Suspension Liquid

160mg/5mL

Children’s Soft Chewable Tablets

80mg each

Junior Strength Chewable Tablets

160mg each

Weight Age Amount Teaspoon Tablet Tablet
12-17 lbs 4-11 mos 0.8 mL ½ tsp.
18-23 lbs 12-23 mos 0.8 + 0.4 mL = 1.2mL ¾ tsp.
24-35 lbs 2-3 yrs 0.8 + 0.8 mL = 1.6mL 1 tsp. 2
36-47 lbs 4-5 yrs 1 ½ tsp. 3
48-59 lbs 6-8 yrs 2 tsp. 4 2
60-71 lbs 9-10 yrs 2 ½ tsp. 5 2 ½
72-95 lbs 11 yrs 3 tsp. 6 3
96lbs & Over 12 yrs 4

Please Note: One dose lasts 4 hours. Do not give > 5 doses in 24 hours.

Ibuprofen Dosage

Infant’s Ibuprofen Concentrated Drops

50mg/1.25mL

Children’s Ibuprofen Suspension

100mg/5mL

Children’s Soft Chewable Tablets

50mg each

Junior Strength Chewable Tablets

100mg each

Junior Strength Ibuprofen Caplets

100mg each

Weight Age Amount Teaspoon Tablet Tablet Caplet
12-17 lbs 6-11 mos 1.25 mL
18-23 lbs 12-23 mos 1.875 mL
24-35 lbs 2-3 yrs 2.5 mL 1 tsp. 2
36-47 lbs 4-5 yrs 1 ½ tsp. 3
48-59 lbs 6-8 yrs 2 tsp. 4 2 2
60-71 lbs 9-10 yrs 2 ½ tsp. 5 2 ½ 2 ½
72-95 lbs 11 yrs 3 tsp. 6 3 3

Please Note: One dose lasts 6-8 hours. Not to be used under 6 months.

  • Milliliter is abbreviated as mL; 5mL equals one teaspoon (tsp).
  • Don’t use household teaspoons, which can vary in size.
  • Aspirin should never be used in children to treat fever or pain

Health Watch!

Flu Vaccines available

Pathway Pediatrics recommends that all children 6 months and older receive the flu vaccination (with limited exceptions). Please call more »

Contact Information

Office Hours
Monday-Friday: 8:30am - 12:00pm
                               1:30pm - 4:30pm
Saturday: By Appointment

Phone: (585) 256-2210
Fax: (585) 256-2775
After Hours: (585) 453-2255

Pathway Pediatrics, LLC
Westfall Medical Park
2225 South Clinton Avenue, Suite 1A
Rochester, NY 14618
View Full Size Map
Map of Pathway Pediatrics Surroundings